Digestive Health

25 September 2012

Antibiotics may raise bowel disease risk

Use of certain antibiotics may put children at higher risk for developing bowel diseases, new research has found.

0

Use of certain antibiotics may put children at higher risk for developing bowel diseases, new research has found.

The earlier children take antibiotics and the more they take, the higher the risk of later developing the inflammatory bowel diseases known as Crohn's disease and ulcerative colitis, the researchers found.

"There appears to be a 'dose response' effect," said Dr Matt Kronman, assistant professor of paediatric infectious diseases at the University of Washington School of Medicine in Seattle. "The more antibiotics children took, the more their risk increased."

What the study found

Earlier studies had suggested a link between bowel disease and antibiotics use, but most of those studies had limitations. The new study, published online in the journal Pediatrics, looked at data on more than 1 million children 17 years old or younger in nearly 500 health practises participating in a United Kingdom health network. The children were followed for two or more years between 1994 and 2009.

The researchers found that 64% of the children had taken some sort of antibiotic at least once, and about 58% had taken antianaerobic antibiotics, which target bacteria that do not need oxygen to grow. Antianaerobic antibiotics include penicillin, amoxicillin, tetracyclines, metronidazole, cefoxitin and others.

During the follow-up period, nearly 750 children developed Crohn's or ulcerative colitis. Common symptoms of these lifelong conditions include abdominal pain, diarrhoea and weight loss. The risk was more than five times greater for babies given the drugs before one year of age compared to babies who did not receive antibiotics, but the risk decreased significantly with age.

Although there was an 84% increased risk of developing the bowel diseases for those who took antibiotics, the real-world risk is still very low, Kronman said. Also, although the study found an association, it did not establish a cause-and-effect relationship, so parents should not deny their children needed medication based on these results, experts said.

Antibiotics and the gut

In the United States, about 49 million prescriptions for paediatric antibiotics are written each year, about half of them for penicillin, according to background information in the study. The authors said those prescriptions would be associated with 1 700 additional cases of irritable bowel disease a year.

It is known that antibiotics change the natural bacterial environment of the gut, and Kronman speculates that this may trigger inflammation. The bowel diseases are marked by chronic intestinal inflammation.

"Our study lends credence to that hypothesis," he said. But the authors said many questions still remain.

Kronman suspects the antianaerobic antibiotics are driving the boost in risk. "The vast majority of bacteria in the gut are anaerobic," he said. They found no link, however, between tetracycline, an antianerobic antibiotic, and bowel disease.

The large number of children studied is a strength of the new research, said another expert, Dr William Muinos, co-director of gastroenterology at Miami Children's Hospital and assistant professor of paediatrics at Florida International University in Miami.

Muinos said he has observed the link in patients. It appears to him that drugs that disrupt more of the anaerobic colonies are worse for increasing the risk of bowel disease.

The take-home message, Kronman said, is not to avoid antibiotic use in children at any cost but to use them wisely. "When they are needed, they are critical," he said.

Parents should feel free to ask a doctor who is prescribing an antibiotic for their children if it's needed at that time, Kronman added. Parents also can consider asking doctors if they can choose a targeted antibiotic that focuses on a narrower range of bacteria.

One message for parents, he said, is to tell your child's paediatrician if you have a family history of Crohn's disease or ulcerative colitis.

Read more:
Getting to the root of bowel pain

More information

To learn more about antibiotic use in children, visit the American Academy of Pediatrics.


(Copyright © 2012 HealthDay. All rights reserved.)

 

Read Health24’s Comments Policy

Comment on this story
0 comments
Comments have been closed for this article.

Ask the Expert

Digestive Health Expert

Dr. Estelle Wilken is a Senior Specialist in Internal Medicine and Gastroenterology at Tygerberg Hospital. She obtained her MBChB in 1976, her MMed (Int) in 1991 and her gastroenterology registration in 1995.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules